Minnesota, 2019Flooding in Minnesota, March 24 to 31, 2019
March 24 to 31, 2019 · NWS ARX · 3 events in 2 counties and zones
Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River in late March. Flooding occurred from Lake City (Wabasha County) downstream to Winona (Winona County) and continued into April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River in late March. Flooding occurred from Lake City (Wabasha County) downstream to Winona (Winona County) and continued into April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 24, 11:32 AM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Mar 24, 11:32 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1232 PM CDT Sun Mar 24 2019
.SHORT TERM...(Today and tonight)
Issued at 255 AM CDT Sun Mar 24 2019
A vertically-stacked low pressure area is currently placed over
the NEB/KS border at 08Z with low cloud and deeper saturation
just north of the I-80 corridor into southwest IA. Bands of
showers continue to rotate around the low, weakening as they
emanate outward. Sprinkles are hit and miss at 0745Z but more
continuous very light rain showers are approaching the area from
the southwest.
Latest RAP frontogenesis increases through the early morning
across the southern forecast area with some slantwise instability
indicated in the layer just above this sloped forcing. After this
morning, the forcing is more non-described. Thus, SWRN WI and
NERN IA area will see the rain showers but the forcing really
doesnt move too far northeast. Thus, we will maintain an increase
of rain chances southwest of La Crosse with the max occurring
between 6-10 am.
Meanwhile further north a cold front now located over Lake
Superior is shifting south and will arrive in the morning in
northcentral WI. Strong frontogenesis along this front in northern
WI looks like it will diminish as the front travels south. Thus,
it appears lower clouds and brisk winds of 10-20 mph will begin to
bring colder air into the area as the front travels south today,
but it looks like mainly a dry frontal passage aside from
maybe some sprinkles.
.LONG TERM...(Monday through Saturday)
Issued at 255 AM CDT Sun Mar 24 2019
A noticeable drop in temperatures will occur for Monday, but
temperatures will not be too far from normal. Very dry air will
move into the area with clear skies. Large scale ridge building
and fair weather then takes hold for Monday and Tuesday. By
Wednesday, pressures are falling over the High Plains and a strong
low-level pressure gradient is in place. 24.00Z GFS forecast
soundings suggest this environment could be conducive to tapping
into a 30-40kt wind near 925 mb. However, models really begin to
depart on the solutions from Wednesday through Saturday and 24.00Z
ECMWF would suggest lower gusts. For now, have trended the wind
up a bit with gusts of 30 to 40 mph.
Thursday-Saturday are characterized as low predictability and
confidence. The evolution of the southern and northern stream of
the westerlies is being handled very differently in the model
guidance and this will likely continue moving forward for some
time yet. These scenarios are probably the least predictable in
the models in my book and sometimes prove challenging even at
close forecast time ranges. The larger picture for this period is
a return of forcing and moisture as a deep low shifts out of the
western U.S, which could mean a rainfall of over an inch is in
play. But the details of when and where are still very unanswered.
This could add to flooding concerns as the Miss River continues
to rise.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1232 PM CDT Sun Mar 24 2019
Widespread 5-10kft ceilings will continue along with perhaps a few
sprinkles at either LSE and RST through the afternoon, before a
passing cold front from the north brings in a period of lower MVFR
ceilings and stratus into the evening. Those cloud will then
gradually erode from northeast to southwest later tonight, but
could potentially linger a little longer than currently forecast
(will have to watch trends closely). Northerly winds through the
afternoon will shift northeast 10-15 knots as the front passes
this evening, holding steady through midday Monday.
&&
.FIRE WEATHER...
Issued at 255 AM CDT Sun Mar 24 2019
A cold frontal passage from the north will bring unusually dry air
into the region. Afternoon relative humidities will dip down into
the 15-25% range on Monday and Tuesday in Wisconsin under full
sunshine. On Wednesday, the potential is increasing for southwest wind
gusts in the 25-35 mph range. Moisture will be on the increase and
preliminary MinRH values look like they will be in 45-55% range
&&
.HYDROLOGY...
Issued at 255 AM CDT Sun Mar 24 2019
Ideal snow melt conditions continue into the early part of the week.
Snow water liquid equivalent values north of I-90 have been reduced
by about 2 inches over the past 5 days. The lack of tributary
flooding during the period shows the ideal conditions for snow
melt runoff.
The main flooding concerns will be along the Miss River through
the next weeks as the headwaters continue to supply water into the
main stem. Minor to moderate flooding looks on track for the
entire stretch. Precipitation will increase that flood wave should
it occur. The next chance for rain is late in the week where some
potential for 1 inch of rainfall or greater does exist.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...Baumgardt
LONG TERM...Baumgardt
AVIATION...Lawrence
FIRE WEATHER...Baumgardt
HYDROLOGY...Baumgardt
Hazardous weather outlook, Mar 24, 3:00 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
400 AM CDT Sun Mar 24 2019
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
400 AM CDT Sun Mar 24 2019
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
Flooding continues along portions of the Mississippi River and
some of its tributaries. Ice jams will continue along portions of
the Black River over north-central Wisconsin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Rising river levels and flooding can be expected along the
Mississippi River and some of its tributaries north of Interstate
90.
Isolated thunderstorms are possible Wednesday night into
Thursday.
.SPOTTER INFORMATION STATEMENT...
Reports of ice jams and flooding are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
Flood, Wabasha
- When
- March 24, 1:15 PM CST to March 31, 11:59 PM CST
- Where
- Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.406, -92.084
Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River. Flooding began in Wabasha on March 24th and continued into April.
Flood, Winona
- When
- March 25, 9:00 PM CST to March 31, 11:59 PM CST
- Where
- Winona County, 0.68 mi NNW of Winona to 0.63 mi NNE of Winona
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.655
Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River. Flooding began in Winona on March 25th and continued into April.
Flood, Wabasha
- When
- March 27, 3:30 AM CST to March 31, 11:59 PM CST
- Where
- Wabasha County, 0.36 mi NW of Lake City to 0.22 mi E of Lake City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.454, -92.274
Runoff from rain and melting snow across the Upper Midwest produced high flows along the Mississippi River. Flooding began in Lake City on March 27th and continued into April.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 24 to 25, 2019$1.2 million · 4.5 in hail · 53 events
- Tornado in Missouri, March 24, 20191 injured · $60,000 · EF2 · 1 event
- Hail in Oklahoma, March 24, 2019$190,000 · 2.75 in hail · 18 events
- Hail in Missouri, March 24, 2019$52,000 · 2 in hail · 13 events
- Hail in Arkansas, March 24, 2019$60,000 · 1.75 in hail · 8 events
- Tornadoes and Hail in Missouri, March 24, 2019EF1 · 21 events
- Flood and Hail in Illinois, March 24, 2019$25,000 · 61 kt wind · 3 events
- Hail in Arkansas, March 24, 20191.25 in hail · 6 events
- Flooding in Wisconsin, March 24 to 31, 20193 events
- Hail in Oklahoma, March 24 to 25, 20192 in hail · 3 events
- Hail in Illinois, March 24, 20191 in hail · 2 events
- Hail in Indiana, March 24, 20190.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814559, 814563, 814554.